Alabama, 2009Flash Flood and Damaging Winds in Alabama, June 12, 2009
June 12, 2009 · NWS HUN · 15 events in 7 counties and zones
A cluster of severe thunderstorms developed during the middle of the afternoon producing isolated wind damage in northwestern Alabama. These storms were found ahead of an advancing long-lived derecho with a long history of damaging winds and tornadoes in Oklahoma, Arkansas and northern Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of severe thunderstorms developed during the middle of the afternoon producing isolated wind damage in northwestern Alabama. These storms were found ahead of an advancing long-lived derecho with a long history of damaging winds and tornadoes in Oklahoma, Arkansas and northern Mississippi. This line of storms reached northern Alabama during the early evening hours of the 12th and was responsible for sporadic wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 12, 11:50 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 12, 11:50 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1249 AM CDT FRI JUN 12 2009
.UPDATE...
18Z AVIATION FORECAST.
&&
.AVIATION...
DAYTIME HEATING...ALONG WITH MOISTURE AND INSTABILITY HAS RESULTED IN
THE DEVELOPMENT OF CUMULUS AND TOWERING CU ACROSS THE AREA. A FEW
SHOWERS HAVE BEGUN DEVELOPING OVER THE REGION...MAINLY OVER NORTHERN
GA AS OF THIS WRITING. MORE COVERAGE IS ANTICIPATED THIS AFTERNOON
AND INTO THE EARLY EVENING. STABILITY PROFILES SUGGEST SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 30 KTS...
ALONG WITH A POTENTIAL OF SEVERE HAIL. REDUCTIONS TO IFR CONDITIONS
ARE LIKELY IN AND NEAR THE HEAVIER SHOWERS AND T-STORMS. CONVECTION
SHOULD DIMINISH DURING THE EVENING. RESIDUAL GROUND MOISTURE AND
LIGHT WINDS WILL BE CONDUCIVE FOR PRE-DAWN FOG/MIST FORMATION...
ESPECIALLY NEAR KMSL.
&&
.DISCUSSION... /ISSUED 1019 AM FRI JUN 12 2009/
MOIST AND UNSTABLE CONDITIONS WERE NOTED ACROSS THE TENNESSEE VALLEY
THIS MORNING. 10 AM TEMPERATURES RANGED FROM THE LOWER/MID 70S ACROSS
MIDDLE TENNESSEE...TO THE LOWER/MID 80S OVER NORTHERN ALABAMA. A
BOUNDARY WAS NOTED...ROUGHLY ALONG THE SOUTHERN PERIPHERY OF STRATUS
NOTED FROM SOUTH OF JACKSON TN TO NEAR TULLAHOMA. THE MAIN FRONTAL
BOUNDARY WAS NOTED FROM NORTH OF MEMPHIS TO NEAR NASHVILLE. THE MORE
SOUTHERN BOUNDARY...AND OTHER BOUNDARIES LURKING AROUND THE REGION
FROM PREVIOUS CONVECTION WILL SERVE AS INITIATION FOR NEW SHOWERS AND
THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING.
STABILITY PARAMETERS CONTINUED TO RISE...WITH LAPS CAPES RANGING FROM
1000-2500 J/KG. NEW OUTPUT FROM THE 12Z NAM...RUC AND MESOSCALE
ANALYSIS FROM THE SPC WERE SIMILAR. MORNING SOUNDINGS FROM LOCAL AND
SURROUNDING SITES SUGGEST CONVECTIVE/TRIGGER TEMPS IN THE LOWER 80S.
CUMULUS DEVELOPMENT NOTED OUT OF THE WINDOW FITS THIS SCHEME. THUS
CONVECTION SHOULD BEGIN FORMING DURING THE LATE MORNING TO EARLY
AFTERNOON. BUFFER SOUNDINGS FROM THE NAM SUGGEST STRONG TO DAMAGING
WINDS POSSIBLE WITH THE STRONGER STORMS... ALONG WITH SEVERE HAIL.
PRECIP WATER AMOUNTS IN THE 1.2 TO 1.5 COULD RESULT IN LOCALLY HEAVY
RAINS...HOWEVER DO NOT SEE A BIG FLASH FLOOD THREAT ON THE SHORT
TERM.
ALL IN ALL...TODAYS FORECAST HAS A GOOD HANDLE ON THE SITUATION. ONLY
ITEM UPDATED WAS SKY COVERAGE FOR THIS MORNING. ENOUGH CU/TCU SHOULD
BE PRESENT TO CREATE MOSTLY CLOUDY SKIES THIS AFTERNOON.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION/DISCUSSION...RSB
Hazardous weather outlook, Jun 12, 12:20 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
120 PM CDT FRI JUN 12 2009
ALZ001>010-016-TNZ076-096-097-130300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
120 PM CDT FRI JUN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE TENNESSEE
VALLEY THROUGH TONIGHT. AMPLE INSTABILITY AND MOISTURE ACROSS THE
AREA WILL RESULT IN SCATTERED THUNDERSTORMS THIS AFTERNOON. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE...CAPABLE OF PRODUCING
DAMAGING WINDS AND HAIL...ALONG WITH LOCALLY HEAVY RAINFALL.
ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE DURING THE OVERNIGHT...
AS A THUNDERSTORM COMPLEX MOVES FROM THE CENTRAL PLAINS TO THE
TENNESSEE VALLEY. SOME OF THESE STORMS COULD BE STRONG TO SEVERE...
CAPABLE OF DAMAGING WINDS AND HAIL...IN ADDITION TO LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE TENNESSEE VALLEY WILL REMAIN UNDER THE INFLUENCE OF SEVERAL UPPER
LEVEL DISTURBANCES AND A STALLED FRONTAL BOUNDARY THROUGH THE
WEEKEND...WITH SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH MONDAY. ON
SATURDAY...SOME OF THESE STORMS COULD BE STRONG TO SEVERE...CAPABLE
OF HAIL AND GUSTY WINDS...IN ADDITION TO LOCALLY HEAVY RAINFALL.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATER THIS AFTERNOON AND EVENING.
RSB
In the hours before
Special weather statement, Jun 12, 1:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
230 PM CDT FRI JUN 12 2009
ALZ002-003-122015-
COLBERT-FRANKLIN-
230 PM CDT FRI JUN 12 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
315 PM CDT...
AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MYNOT...OR 15 MILES SOUTHEAST OF IUKA...
MOVING EAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SRYGLEY CHURCH...
RED ROCK...
POSEY LOOP...
CROOKED OAK...NEW BETHEL.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RSB
Thunderstorm Wind, Colbert
- When
- June 12, 1:30 PM CST to 1:32 PM CST
- Where
- Colbert County, 1.36 mi NE of Mynot
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.661, -88.030
Thunderstorm winds knocked trees down in Mynot.
Thunderstorm Wind, Franklin
- When
- June 12, 2:30 PM CST to 2:32 PM CST
- Where
- Franklin County, 2.26 mi SSW of Oak Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.391, -87.597
Thunderstorm winds knocked trees down near the intersection of Highways 81 and 89 east of Phil Campbell. Pea sized hail was also reported.
Thunderstorm Wind, Franklin
- When
- June 12, 5:32 PM CST to 6:02 PM CST
- Where
- Franklin County, 0.9 mi SE of Red Bay Muni Arpt to 2.15 mi WSW of Oak Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.440, -88.140
Thunderstorm winds knocked trees and power lines across Franklin County, in some cases blocking roads.
Thunderstorm Wind, Colbert
- When
- June 12, 5:36 PM CST to 5:42 PM CST
- Where
- Colbert County, Cherokee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.750, -87.970
Thunderstorm winds knocked several trees down in Cherokee.
Thunderstorm Wind, Colbert
- When
- June 12, 6:05 PM CST to 6:10 PM CST
- Where
- Colbert County, Littleville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.580, -87.670
Thunderstorm winds knocked several trees around Littleville. Some trees fell onto power lines.
Thunderstorm Wind, Colbert
- When
- June 12, 6:05 PM CST to 6:15 PM CST
- Where
- Colbert County, Tuscumbia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.730, -87.700
Thunderstorm winds knocked several trees down in and around Tuscumbia.
Thunderstorm Wind, Lauderdale
- When
- June 12, 6:15 PM CST to 6:20 PM CST
- Where
- Lauderdale County, 0.88 mi WSW of East Florence
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.816, -87.635
Thunderstorm winds knocked trees onto power lines on Dudley Avenue in eastern Florence.
Thunderstorm Wind, Lawrence
- When
- June 12, 6:19 PM CST to 6:21 PM CST
- Where
- Lawrence County, 11 mi W of Moulton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.480, -87.473
A 60 mph wind gust was estimated at this location.
Thunderstorm Wind, Lauderdale
- When
- June 12, 6:30 PM CST to 6:35 PM CST
- Where
- Lauderdale County, 0.92 mi WSW of Rogersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.827, -87.296
Thunderstorm winds knocked a tree down on west Lee Street in Rogersville.
Thunderstorm Wind, Cullman
- When
- June 12, 6:31 PM CST to 6:36 PM CST
- Where
- Cullman County, Jones Chapel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.220, -87.050
Thunderstorm winds knocked trees down in the Jones Chapel area.
Thunderstorm Wind, Lawrence
- When
- June 12, 6:34 PM CST to 6:36 PM CST
- Where
- Lawrence County, Town Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 34.680, -87.400
Thunderstorm winds knocked down small trees in the Town Creek area.
Flash Flood, Madison
- When
- June 12, 7:30 PM CST to 8:00 PM CST
- Where
- Madison County, 1.48 mi NE of Chase to 0.91 mi NNE of Chase
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 34.798, -86.535
Heavy downpours of up to one inch in 30 minutes produced rapid runoff and brief flash flooding. Up to eight inches of water covered portions of Moores Mill Road between U.S. Highway 72 and Winchester Road.
Thunderstorm Wind, Cullman
- When
- June 12, 7:35 PM CST to 7:45 PM CST
- Where
- Cullman County, 1.94 mi WSW of Bremen to 2.79 mi SE of Loretto
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.965, -86.998
Thunderstorm winds knocked trees down on Alabama Highway 69 near Cold Springs and Bremen.
Thunderstorm Wind, Jackson
- When
- June 12, 7:49 PM CST to 7:54 PM CST
- Where
- Jackson County, 1.33 mi ENE of Little Nashville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.759, -86.209
Thunderstorm winds associated with a gust front knocked a large tree down along County Road 20 in the Paint Rock Valley. Time estimated by radar.
Thunderstorm Wind, Jackson
- When
- June 12, 7:55 PM CST to 8:00 PM CST
- Where
- Jackson County, Scottsboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.670, -86.030
Thunderstorm winds associated with a gust front knocked trees down in the Scottsboro area. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, June 12, 20092 injured · $4.0 million · EF2 · 56 events
- Tornado and Hail in Arkansas, June 12, 20092 injured · $10 million · EF1 · 105 events
- Flash Flooding and Hail in Alabama, June 12 to 15, 20093 injured · $652,000 · 1.75 in hail · 159 events
- Heat in Texas, June 12, 20091 death · 1 event
- Flood in North Carolina, June 12, 20091 death · $1,000 · 1 event
- Tornadoes and Hail in Texas, June 12, 2009$297,000 · EF1 · 35 events
- Hail and Damaging Winds in Oklahoma, June 12, 20091 injured · $170,000 · 2.75 in hail · 25 events
- Hail and Damaging Wind in Colorado, June 12, 2009$750,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Arkansas, June 12, 2009$202,000 · 4 in hail · 18 events
- Tornado and Flash Flood in Tennessee, June 12, 20091 injured · $25,000 · EF1 · 18 events
- Hail and Damaging Winds in Mississippi, June 12, 2009$82,000 · 1 in hail · 20 events
- Damaging Winds in South Carolina, June 12, 2009$99,000 · 80 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164555, 164557, 164558, 164559, 164560, 164561, 164562, 164566, 164563, 164567, 164564, 164568, 164565, 164569, 164570.